Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 199, NWS Amarillo, TX

June 28, 2016Hemphill County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 28, 2016, 7:37 PM CDT for Hemphill County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 7:37 PM CDT (00:37 UTC)
Expired
Jun 28, 2016, 8:30 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Hemphill County, TX

The radar

The Amarillo radar (KAMA), 144 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS54 KAMA 290037
SVRAMA
TXC211-290130-
/O.NEW.KAMA.SV.W.0199.160629T0037Z-160629T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 830 PM CDT

* AT 736 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 3 MILES EAST OF GLAZIER TO 8 MILES NORTH OF
  DURHAM... MOVING SOUTH AT 15 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. SIMILAR STORMS TODAY HAVE PRODUCED 
           WIND GUSTS UP TO 75 MPH. 

  IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
           HOMES...ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES 
           IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CANADIAN...LAKE MARVIN AND GLAZIER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3562 10051 3606 10034 3606 10000 3562 10000
TIME...MOT...LOC 0036Z 020DEG 12KT 3601 10021 3596 9987 

HAIL...1.00IN
WIND...70MPH
 
$$

NF
3 follow-up statements
850 
WWUS54 KAMA 290104
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT TUE JUN 28 2016

TXC211-290130-
/O.CON.KAMA.SV.W.0199.000000T0000Z-160629T0130Z/
HEMPHILL TX-
804 PM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN HEMPHILL COUNTY...

AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
ALLISON...OR 20 MILES SOUTHEAST OF CANADIAN...MOVING SOUTH AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
LAKE MARVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3562 10046 3593 10029 3592 10000 3562 10000
TIME...MOT...LOC 0103Z 003DEG 32KT 3574 10008 

HAIL...1.00IN
WIND...60MPH
 
$$

NF
774 
WWUS54 KAMA 290115
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT TUE JUN 28 2016

TXC211-290130-
/O.CON.KAMA.SV.W.0199.000000T0000Z-160629T0130Z/
HEMPHILL TX-
815 PM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN HEMPHILL COUNTY...

AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
ALLISON...OR 21 MILES SOUTHEAST OF CANADIAN...MOVING SOUTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN HEMPHILL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3562 10032 3582 10019 3582 10000 3562 10000
TIME...MOT...LOC 0115Z 004DEG 24KT 3569 10010 

HAIL...1.00IN
WIND...60MPH
 
$$

NF
161 
WWUS54 KAMA 290125
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
825 PM CDT TUE JUN 28 2016

TXC211-290134-
/O.EXP.KAMA.SV.W.0199.000000T0000Z-160629T0130Z/
HEMPHILL TX-
825 PM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HEMPHILL COUNTY
WILL EXPIRE AT 830 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
UP TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3562 10032 3582 10019 3582 10000 3562 10000
TIME...MOT...LOC 0123Z 020DEG 12KT 3569 10010 

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:09 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 28, 6:09 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
609 PM CDT TUE JUN 28 2016

.Aviation...
00Z TAF Cycle

An upper ridge will prevail across the three TAF sites through 00Z
Thursday. Isolated convection could possibly affect the Dalhart TAF
site later tonight between about 10Z to 14Z Wednesday and should not
affect the Amarillo or Guymon TAF sites. VFR conditions will prevail
with mainly southeast to south winds 5 to 15 knots or less.

Schneider

&&

.Prev Discussion... /Issued 433 PM CDT TUE JUN 28 2016/

Discussion...
No big changes to the previous grids and forecast this forecast
package. An upper ridge will continue to build east in over the
Panhandles by Thursday and Friday. Isolated convection this afternoon
mainly across the northern and eastern Panhandles should dissipate by
late this evening with additional convection tracking southeast
across the northern and eastern Panhandles again by Wednesday
afternoon and evening. A frontal boundary stretching across southwest
Kansas will remain quasi-stationary through Wednesday will push
south into the forecast area during the latter half of the week and
into the weekend. Chances for convection will increase by late this
week and this weekend as the front pushes into the Panhandles. A few
storms could become strong to marginally severe with strong and gusty
winds along with locally heavy rainfall being the primary threats.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

11/14
Hazardous weather outlook, Jun 28, 4:15 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT TUE JUN 28 2016

OKZ001>003-TXZ001>020-291100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
415 PM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE NORTHERN AND EASTERN
PARTS OF THE COMBINED PANHANDLES THROUGH TONIGHT. A FEW STORMS COULD
BECOME STRONG TO BRIEFLY SEVERE...WITH DAMAGING WIND GUSTS BEING THE
MAIN THREAT. HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THROUGH
MONDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED. HOWEVER...A FEW
STORMS MAY BECOME STRONG TO BRIEFLY SEVERE WITH DAMAGING WINDS THE
MAIN HAZARD. HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, Jun 28, 2:51 PM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
251 PM CDT TUE JUN 28 2016

TXZ004-005-282030-
OCHILTREE TX-LIPSCOMB TX-
251 PM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR LIPSCOMB AND EASTERN OCHILTREE
COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WOLF CREEK PARK...OR 15 MILES EAST OF PERRYTON...
MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIPSCOMB...BOOKER...DARROUZETT AND WOLF CREEK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3606 10080 3650 10071 3650 10025 3605 10009
TIME...MOT...LOC 1951Z 333DEG 8KT 3632 10054

NF
Special weather statement, Jun 28, 3:33 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT TUE JUN 28 2016

TXZ004-005-009-010-282115-
ROBERTS TX-OCHILTREE TX-LIPSCOMB TX-HEMPHILL TX-
333 PM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS...NORTHERN
HEMPHILL...LIPSCOMB AND EASTERN OCHILTREE COUNTIES UNTIL 415 PM
CDT...

AT 333 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM LIPSCOMB TO 5 MILES NORTH OF WOLF CREEK PARK.
MOVEMENT WAS SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIPSCOMB...FOLLETT...HIGGINS...DARROUZETT...
WOLF CREEK PARK AND GLAZIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3588 10080 3643 10073 3648 10017 3624 10000
      3602 10000
TIME...MOT...LOC 2033Z 311DEG 11KT 3625 10029 3629 10061

NF
Special weather statement, Jun 28, 5:06 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
506 PM CDT TUE JUN 28 2016

TXZ010-015-282245-
WHEELER TX-HEMPHILL TX-
506 PM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF LAKE MARVIN...OR 16 MILES SOUTHEAST OF
CANADIAN...MOVING SOUTH AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRISCOE AND ALLISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3548 10035 3562 10031 3562 10030 3563 10031
      3581 10026 3581 10003 3567 10000 3550 10000
TIME...MOT...LOC 2205Z 004DEG 7KT 3575 10017

NF
Local storm report, Jun 28, 5:58 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 S GATE                36.82N 100.06W
06/28/2016  M1.00 INCH       BEAVER             OK   TRAINED SPOTTER

            A FEW QUARTERS OBSERVED

&&

EVENT NUMBER AMA1600589

JMG
Special weather statement, Jun 28, 7:16 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
716 PM CDT TUE JUN 28 2016

TXZ005-010-290100-
LIPSCOMB TX-HEMPHILL TX-
716 PM CDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPHILL AND
SOUTHEASTERN LIPSCOMB COUNTIES UNTIL 800 PM CDT...

AT 716 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF HIGGINS...OR 14 MILES SOUTHWEST OF ARNETT...MOVING
SOUTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HIGGINS AND LAKE MARVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3578 10029 3613 10012 3613 10000 3575 10000
TIME...MOT...LOC 0016Z 008DEG 15KT 3605 10001

NF

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:16 PM CDTSpecial Weather StatementAMAHemphill44 min
Jun 28, 9:11 PM CDTSpecial Weather StatementAMACollingsworth34 min
Jun 29, 5:30 PM CDTSpecial Weather StatementAMADeaf Smith30 min
Jun 29, 5:52 PM CDTSpecial Weather StatementAMADeaf Smith38 min
Jun 29, 6:25 PM CDTSevere Thunderstorm WarningAMADeaf Smith28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.